Skip to content

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Hair loss and BP meds
avatar
TNogram posted:
This was in my original post, talking about the cough from Lisinoprol. It has probably gotten lost in the threads so I'm asking again, under this heading. I'm desparately asking who is on a BP med and NOT having hair loss because of it? I know everyone doesn't react the same but I really like to hear the name of your med if it has not caused hair loss. Thanks so much to anyone who can offer a name.
Reply
 
avatar
Amelia_WebMD_Staff responded:
Hi TNogram,

I wish that I had experience to give you, but I don't.

I did see that hair loss can be a side effect to Lisinopril, so this could definitely be a result for you. Have you spoken to your doctor about this concern? Has he suggested any different medications?

I hope that another member has some advice for you. I wish you the best and again apologize that I cannot be of much help.
Best Wishes! Amelia
 
avatar
TNogram replied to Amelia_WebMD_Staff's response:
I appreciate the reply. Yes, I have discussed it with my Dr. I am now on my third medication. I started with Atenolol, then to the Lisinopril, and now HCTZ. The hair loss continues. I have even taken it upon myself to cut the dose in half with no improvement. Surely not everyone on a PB med is losing hair because of it. I continue to hope someone will post with the name of a med that is not doing that to them. Thanks again.
 
avatar
run2bhealthy4life responded:
Well... lets see...
Lisinoprol is an ACE inhibitor...
HCTZ is a thiazide diuretic...
Atenolol is a beta blocker...

It looks like so far you have tried almost every class of anti-hypertension drug available! Ugh:( The only classes left for you to try are ARBs, Calcium Channel Blockers, Potassium-Sparing Diuretics and Loop Diuretics. Given your past history with medications, and the fact that the remaining drugs are usually last resorts because they tend to have even more bad side effects than the others.

I would highly encourage you to try some alternatives to medication. I am sure you have been told that diet, weight and exercise are crucial, and they are:) In addition, vitamin supplements can make a big difference, namely CoQ10, garlic, hawthorn and pomegranate. I would also encourage you to look into a device called the Zona Plus- it worked extremely well for my grandfather (down 50 points!) who suffered from bad side effects when he was on the meds.

Good Luck!
 
avatar
TNogram replied to run2bhealthy4life's response:
Thank you so much. I've copied your reply so I can refer to it.
 
avatar
An_192036 responded:
I have also experienced hair loss, but due to my age, I was dismissing it as related. But, eventually realized that it was probably due to medication. I have been on diovan HCT for nearly ten years and have reached the point of no return. My daughter has also lost most of her hair due to the same experience.
 
avatar
Cdevyng responded:
Hello,

I wish I could offer some good advice. I've been on HCTZ for approximately 10 years and my doc. placed me on a calcium channel blocker and I still had hair loss as a side effect. I'm so frustrated because for years, I blamed my beautician until I realized that it was the medication which had caused me to lose my beautiful head of hair -- and it looks like there's no chance for recovery. So sorry! My only saving grace is that I've been wearing a wig now for at least 5 years.
 
avatar
nlcsec570 replied to Cdevyng's response:
I am sorry for your loss. I usually suspect medications, but I take several so am not sure where to start on that. I have taken Benicar and Clonidine for a few years now. My hair has been falling out for years and is beginning to thin out. My doctor is going to check me for thyroid since I also tend to sleep 10 hours a night and my mouth gets so dry. Anyway, my question for you is, what type of wig do you wear and is it comfortable? I remember I had one aunt who always wore one. And I have looked into many of them. Toni Bratton is always advertising on either QVC or HSN. I am looking for a very natural looking one.
 
avatar
RetiredCA responded:
I'm 74 and have been taking Lisinopril-HCTZ for a years and I'm balding . . no one in my family has EVER been bald. My doctor didn't offer any explanation so I'm glad to see this posting.
 
avatar
ladyleefirst responded:
I'm 85 yrs old and have been taking Atenolol,Hct,and Licniopril for quite a few years.. I have had hair loss and a dry hacking caugh along with these meds.. Thanks for the post..I'm glad to know it's not just me.. Gram1
 
avatar
bigal90 responded:
I had been on Diovan 80 for about 5 years, then increased to 160 and then to Exforge which is 5mgNorvasc/160Diovan. After the increased dose of Diovan I noticed that my scalp on the back of my head was itchy and rashy, even went to dermatologist, I also noticed that my hair was getting thin...spoke to the Cardiologist and told him...changed meds last week to Micardis 80 once daily...its also an ARB.. I also am on Toprol ER50 1x daily and Lasix 40 3x week. Hope that the itchy rash and the thinning clear up
 
avatar
paulscaregiver responded:
I'm on hydrochlorothiazide 12.5mg and have not experienced any hair loss. However a well kept secret that drug companies don't want anyone to know is that Ibuprofin causes hair loss. When I took ibuprofin my hair came out in handfuls. I was taking ibuprofin for my arthritis pain, so when my doctor told me about this and I quit taking it my hair grew back. Good luck to you.
 
avatar
bja1386 responded:
I take Benicar 5 mg (the lowest dose possible) and it really doesn't show any side effects at all. I also take 5 mg HCT. I tool lisinopril and had a HORRIBLE cough! I thought I was going crazy.

I think it might be worth a try for you. GOOD LUCK!
 
avatar
wchick84 responded:
I took Atenolol for about 10 years, but had no problems until the last year or so when it ceased to be as effective in controlling the BP. The doctor switched my medication in May to Bystolic, another medication which is also a beta blocker. So far, it's been very effective, I have a lot more energy and I have no hair loss, weight gain, nausea or sleeplessness. My father is also on Bystolic and says that it works extremely well for him as well. His BP is incredibly high without medication, so if it controls his pressure, I'd say it's really going the distance!
 
avatar
licensedCSW replied to nlcsec570's response:
For all the women (& men too) who have very thin severe hair loss. Until 4 months ago I was having to wear wigs (got mine from Vogue.com wigs BUT I hated having to wear them as, I don't care what anyone says, they are very hot, especially in summer and I was always tugging and adjusting them. Never felt natural. Had developed very thin hair over the years from thyroid problems, scalp melonoma with scalp resection. Four months ago I took a big risk and went to a nation wide business I saw advertised on TV named "Transitions". I live in Wisconsin. The product is expensive, so you may have to save for it awhile, but it is soooooooooo wonderful. It is a scull cap sized, real hair wig, sized and molded to your specific needs and it is then cut and shaped to your desired style blending into your own hair. My real hair was dyed and then the product was dyed the same. It is then tied (or can be glued) to your scalp and lasts for 4 to 5 weeks before you have to return for it to be redone. You live a very natural lifestyle with it, You can shower, swim, walk in the wind and all. My daughter was with me all day at a family party and she later said. "Mom, I never saw you touch or tug at it once!!! It looks so great on you Mom, it is worth what ever you paid for it!" and it is. It is so very comfortable, cool and easy to care for. I love it and I would never go back to wearing a wig again, no matter how much it costs me!


Helpful Tips

garlic oil
I've started taking 2 "garlic oil perles" along with my regular meds (metoperol, lisinopril. nefedipine) and my pressure has dropped 25 ... More
Was this Helpful?
23 of 33 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center